Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 21, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Apr 28, 2005, 3:07 PM PDT for Fresno County, Madera County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2005, 3:07 PM PDT (22:07 UTC)
- Expired
- Apr 28, 2005, 3:44 PM PDT
- In force
- 37 min
- Issued by
- NWS Hanford, CA
- Area
- Counties, with a storm outline in the text
Counties Fresno County, CA, Madera County, CA
The radar
The San Joaquin Valley radar (KHNX), 53 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KHNX 282207 SVRHNX CAC019-039-282245- /O.NEW.KHNX.SV.W.0021.050428T2207Z-050428T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 307 PM PDT THU APR 28 2005 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA THIS INCLUDES THE CITIES OF...FRESNO...CLOVIS SOUTH CENTRAL MADERA COUNTY IN CENTRAL CALIFORNIA * UNTIL 345 PM PDT * AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF SELMA TO 24 MILES NORTHEAST OF REEDLEY...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF FRESNO TO 29 MILES EAST OF CLOVIS...AND MOVING NORTHEAST AT 25 MPH. THIS ALSO EXTENDS THE EXISTING SEVERE THUNDERSTORM WARNING THAT HAD BEEN SET TO EXPIRE AT 315 PM. * SEVERE THUNDERSTORMS WILL BE NEAR... 7 MILES NORTHWEST OF SELMA BY 310 PM PDT 7 MILES NORTHWEST OF PARLIER BY 320 PM PDT SANGER AND 9 MILES NORTHWEST OF REEDLEY BY 325 PM PDT LAT...LON 3675 12030 3712 11921 3690 11882 3641 11978 $$ SANGER
2 follow-up statements
000 WWUS56 KHNX 282224 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 321 PM PDT THU APR 28 2005 CAC019-039-282245- /O.CON.KHNX.SV.W.0021.000000T0000Z-050428T2245Z/ FRESNO CA-MADERA CA- 321 PM PDT THU APR 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM PDT FOR SOUTH CENTRAL MADERA AND CENTRAL FRESNO COUNTIES... AT 311 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CARUTHERS TO 8 MILES SOUTH OF FENCE MEADOW...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF FRESNO TO 31 MILES EAST OF CLOVIS. THESE STORMS WERE MOVING EAST AT 12 MILES AN HOUR. SEVERE THUNDERSTORMS WILL BE NEAR... SANGER...8 MILES SOUTHEAST OF TRIMMER SPRINGS AND 8 MILES SOUTH OF FENCE MEADOW BY 345 PM PDT LAT...LON 3675 12030 3712 11921 3690 11882 3641 11978 $$ SANGER
000 WWUS56 KHNX 282244 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 343 PM PDT THU APR 28 2005 CAC019-039-282250- /O.CAN.KHNX.SV.W.0021.000000T0000Z-050428T2245Z/ FRESNO CA-MADERA CA- 343 PM PDT THU APR 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MADERA AND CENTRAL FRESNO COUNTIES WILL EXPIRE AT 345 PM... THUNDERSTORMS IN CENTRAL FRESNO AND SOUTH CENTRAL MADERA COUNTIES WILL CONTINUE TO DIMINISH BELOW SEVERE LEVELS. RESIDENTS SHOULD CONTINUE TO EXERCISE CAUTION...AS THE THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND SMALL HAIL. LAT...LON 3675 12030 3712 11921 3690 11882 3641 11978 $$ SANGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:30 PM PDT, 37 minutes earlier.
Area forecast discussion, Apr 28, 2:30 PM PDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HANFORD CA 230 PM PDT THU APR 28 2005 .SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR... SATELLITE PICTURES SHOW AN UPPER LEVEL MOVING ONSHORE OVER THE CENTRAL CALIFORNIA COAST. SOME THUNDERSTORMS OCCURRING ESPECIALLY IN THE CENTRAL SAN JOAQUIN VALLEY. SOME OF STORMS ARE SEVERE MAINLY FROM LARGE HAIL SIZE IN WEST FRESNO...KINGS AND TULARE COUNTIES. THE LOW APPEARS TO BE FILLING AND WEAKENING AS THE COLD AIR ALOFT MOVES INTO THE THE CENTRAL CALIFORNIA INTERIOR. EXPECT THUNDER ACTIVITY TO DIMINISH AFTER SUNSET WITH ISOLATED SHOWERS REMAINING MAINLY OVER THE FOOTHILLS AND TEHACHAPI MOUNTAINS. OTHERWISE LOOKING FOR A DRYING AND WARMING TREND FRIDAY WITH SHORT WAVE RIDGING DEVELOPING ACROSS CALIFORNIA. FLOW TURNS ONSHORE WITH UPPER FLOW TURNING WESTERLY AS FAST MOVING UPPER LEVEL SHORT MOVES INTO THE EAST PACIFIC. GFS SHOW PLENTY OF UPPER MOISTURE AND CLOUDS OVERSPREADING MUCH OF CALIFORNIA BY SATURDAY. A LEADING DISTURBANCE MAY KICK OFF A FEW SHOWERS OVER THE SIERRA ON SATURDAY AFTERNOON. THE GFS TRENDING MORE PROGRESSIVE BUT IN GOOD AGREEMENT WITH THE UK MET. THIS AGREES WELL WITH THE FAST ZONAL FLOW SO WILL MENTION SLIGHT CHANCE PROBABILITIES FOR LIGHT PRECIPITATION ACROSS MUCH OF THE REGION SATURDAY NIGHT INTO SUNDAY. DO NOT EXPECT HEAVY RAIN POTENTIAL WITH THE UPPER LOW QUICKLY MOVING THROUGH EAST OF THE REGION BY 00Z MONDAY. AN UPPER LEVEL RIDGE WILL BUILD MONDAY ALONG THE EAST PACIFIC AND SLOWLY BUILD EASTWARD OVER THE WESTERN U.S PROVIDING DRY AND WARMER WEATHER FOR MUCH OF THE EXTENDED PERIOD. .LONG TERM...FOR SATURDAY NIGHT THROUGH WEDNESDAY...MODELS IN GENERAL AGREEMENT OF ZONAL FLOW BRINGING A WEAK DISTURBANCE THRU THE REGION SUN. HAVE CONTD WITH SLIGHT CHANCE POPS MOST AREAS. WEAK RIDGING SEEN FOR TUES/WED. MODELS DIVERGE ON THURS SOLN OF A TROF APPCHG OR MOVG THRU THE AREA. HOWEVER...HEIGHTS REMAIN FAIRLY HIGH AND MOISTURE VERY LIMITED...SO ONLY SLIGHT CHANCES IN THE SRN SIERRA. TEMPS WILL SLOWLY WARM INTO MID-WEEK. && .HNX WATCHES/WARNINGS/ADVISORIES...NONE. && WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/ MV/BINGHAM
Hazardous weather outlook, Apr 28, 6:05 AM PDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 605 AM PDT THU APR 28 2005 CAZ089>094-291200- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS- 605 AM PDT THU APR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY...AND THE SIERRA NEVADA FOOTHILLS. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ095>099-291200- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 605 AM PDT THU APR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA... THE KERN COUNTY MOUNTAINS...THE INDIAN WELLS VALLEY...AND THE SOUTHEASTERN KERN COUNTY DESERT. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOR THE REMAINDER OF THE PERIOD...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. TLM/JSN
In the hours before
Local storm report, Apr 28, 2:06 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
206 PM PDT THU APR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 2 NW HANFORD 36.35N 119.67W
04/28/2005 0.75 INCH KINGS CA NWS EMPLOYEE
0153 PM HAIL LEMOORE 36.30N 119.79W
04/28/2005 0.75 INCH KINGS CA TRAINED SPOTTER
&&
SANGERThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 1:24 PM PDT | Severe Thunderstorm Warning | HNX | Kings | 36 min |
| Apr 28, 1:55 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings | 35 min |
| Apr 28, 2:22 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 33 min |
| Apr 28, 2:44 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 31 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.